Arizona, 2007Flash Flood and Damaging Wind in Arizona, July 30, 2007
July 30, 2007 · NWS PSR · 2 events in 1 county or zone
Heavy rains first hit the northwest part of Maricopa County, then spread into the Metro Phoenix area. Many streets were flooded, trees downed and considerable property damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains first hit the northwest part of Maricopa County, then spread into the Metro Phoenix area. Many streets were flooded, trees downed and considerable property damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 30, 10:45 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 30, 10:45 AM MST, 3 hours 30 minutes before
AZZ020>028-CAZ030>033-310000-
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PHOENIX AZ
1045 AM MST MON JUL 30 2007
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A LOW PRESSURE SYSTEM APPROACHING FROM NORTHWEST MEXICO BEGIN TO
MOVE INTO SOUTHERN ARIZONA TODAY. HOWEVER...IT IS SHAPING UP TO BE
FAIRLY WEAK FOR TODAY WITH ONLY SLIGHT CHANCES OF THUNDERSTORMS OVER
THE LOWER ELEVATIONS...AND BETTER CHANCES OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA. AS THE WEAKENING LOW MOVES NORTHWARD ACROSS
ARIZONA TUESDAY...AN INCREASE IN MOISTURE IS ANTICIPATED FOR
SOMEWHAT BETTER CHANCES OF THUNDERSTORMS TUESDAY AND AGAIN
WEDNESDAY. THE REST OF THE WEEK...THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA CAN EXPECT A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...WITH A A SLIGHT CHANCE ON THE LOWER DESERTS.
&&
.SHORT TERM...
TODAY THROUGH WEDNESDAY...
EVERYDAY IS DIFFERENT AROUND HERE. JUST WHEN ONE GETS HOPES OF A
POSSIBLE AFTERNOON AND EVENING CONVECTIVE OUTBREAK THE NEXT DAY...
DUE TO SOME EXPECTED TRIGGER MECHANISM... HOPES GET DASHED AND
REALITY SINKS IN AFTER WEATHER BALLOON DATA GETS RETRIEVED AND
ANALYZED. LET US EXPLAIN.
THE LAST COUPLE OF DAYS WE HAVE BEEN TRACKING A LARGE WESTWARD
MOVING INVERTED TROF FROM TEXAS. ITS FAR WESTERN PERIPHERY IN AZ
SET OFF A HUGE CONVECTIVE OUTBREAK SATURDAY... AND A NOT SO LARGE
OUTBREAK YESTERDAY. EVERYDAY IS DIFFERENT AROUND HERE.
THE MODELS HAD BEEN FORECASTING THIS LARGE INVERTED TROF FEATURE TO
WEAKEN AND MOVE TO NEAR THE SOUTHEAST AZ CORNER...WITH INCREASING
UPPER LEVEL SUPPORT IN THE FORM OF DIFFLUENCE. WELL... IT DIDNT SHOW
UP IN THE BALLOON DATA THIS MORNING... AND WONT BE AVAILABLE UNTIL
LATE IN THE DAY (EARLY EVENING HOURS) IN SOUTHEAST AZ. THE TUCSON
SOUNDING THIS MORNING WAS ALSO A LITTLE STABLE...AND CONVECTIVE
TRIGGER TEMPERATURES WILL BE LATE IN THE DAY.
HOWEVER THERE IS A LITTLE HOPE ON THE HORIZON TODAY... LARGE
300/250 MB HIGH CENTERS BECOME ESTABLISHED THIS AFTERNOON OVER
NORTHEAST AZ...CENTERED JUST NORTH OF WINSLOW. LARGE CONVECTIVE
STORMS LIKE TO DEVELOP ON ITS EAST THROUGH SOUTHERN FLANKS...
THEREFORE A LARGE CONVECTIVE OUTBREAK IS ANTICIPATED THIS AFTERNOON
AND EVENING OVER THE EASTERN MOGOLLON RIM/WHITE MOUNTAINS...AND ALL
OF GILA COUNTY (OUR ZONE 24). THIS AREA WILL BE WATCHED TODAY FOR A
POSSIBLE FLASH FLOOD WATCH.
OTHERWISE...CONVECTION WILL BE LATE STARTING ACROSS MOST OF THE
FORECAST AREA TODAY (SOUTHWEST TO SOUTH CENTRAL AZ). AND...WE WILL
BE MONITORING LARGE MOUNTAIN CONVECTION DEVELOPING NORTHEAST AND
EAST OF PHOENIX ...MIGRATING SOUTHWEST TOWARD THE GREATER PHOENIX
AREA THIS EVENING. POSSIBLE SOUTHEAST AZ CONVECTIVE OUTFLOWS LATER
THIS EVENING COULD ALSO FIGURE INTO THE MIX.
THEREFORE...WE HAVE RESPONDED BY UPGRADING FORECASTS TO A CHANCE FOR
SHOWERS/THUNDERSTORMS AROUND THE PHOENIX AREA THIS EVENING... AND
UPGRADED THE PROBABILITIES IN SOUTHERN GILA COUNTY FOR TODAY.
THE WEAKENED INVERTED TROF OVER NORTHWEST MEXICO/FAR SOUTHEAST AZ
TODAY IS FORECAST TO BREAK APART/SHEAR...THEN SHED SMALL
DISTURBANCES NORTH INTO SOUTHWEST AND CENTRAL AZ TUESDAY AND
WEDNESDAY. AS A RESULT...THEN ENHANCED THREAT FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY.
&&
.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
DURING THE FIRST HALF OF THE EXTENDED...THE MAIN UPPER LEVEL
ANTICYCLONE IS ADVERTISED TO BE CENTERED OVER SOUTHERN ARIZONA WITH
THE MID LEVEL ANTICYCLONE DRIFTING AROUND THE FOUR CORNERS REGION.
DURING THE LATTER PART OF THE EXTENDED THE OPERATIONAL GFS...GFS
ENSEMBLE MEAN...AND ECMWF DEPICT A TROUGH OVER THE NORTHWEST STATES
WITH SOUTHWESTERLY FLOW ALOFT TRYING TO ENCROACH ON OUR AREA.
HOWEVER...A LARGE RIDGE DOWNSTREAM IS ADVERTISED TO SLOW THE ADVANCE
OF THE TROUGH. THUS...THE OPERATIONAL GFS KEEPS DECENT MOISTURE IN
PLACE THROUGH THE WEEKEND...WITH DRIER AIR LURKING FOR THE NEXT
WORKWEEK.
&&
.AVIATION...
JULY 30 1745 UTC (JULY 30 1045 MST)
NOT A LOT OF CHANGE IN THINKING WITH REGARDS TO 18Z TAFS TODAY FROM
PREVIOUS FORECASTER. ALTHOUGH POPS HAVE BEEN RAISED A BIT HIGHER
THAN PREVIOUS FORECASTS...STILL ONLY ABOUT 30 PCT FOR KIWA/KPHX.
AND...THEREFORE STILL NOT ENOUGH CONFIDENCE TO INCLUDE ANY PROB
GROUPS OR TEMPOS IN 18Z ISSUANCE. BUT...WE WILL HAVE TO KEEP A WARY
EYE OUT TO THE NE OF THE KPHX/KIWA AIRFIELDS FOR MOUNTAIN TSTM
DEVELOPMENT AS STEERING FLOWS WILL BE DRIFTING CONVECTION FROM THAT
DIRECTION. BIGGEST THREAT WITH ANY STORMS WILL CONTINUE TO BE HEAVY
RAIN AND POSSIBLE REDUCTION IN VSBYS AND GUSTY WET MICROBURST WINDS.
FURTHER W...AMS IS NOT AS WET NOR UNSTABLE...SO THREAT OF ANY AFTN/
EVE CONVECTION IS MUCH LESS. SO WILL NOT HAVE ANY MENTION OF STORMS
IN KBLH/KIPL/KYUM TAFS...WITH JUST SOME DEBRIS CLOUDS EXPECTED LATER
TONIGHT. WINDS AT ALL AIRFIELDS WILL MAINLY FOLLOW NORMAL DIURNAL
TRENDS.
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
JULY 30 1156 UTC (JULY 30 0456 MST)
BY WEDNESDAY...UPPER LEVEL HIGH PRESSURE WILL HAVE ESTABLISHED
ITSELD NEAR THE FOUR CORNERS REGION. IT WILL STRENGTHEN THROUGH
FRIDAY...AND REMAIN THE DOMINANT WEATHER FEATURE THROUGH SUNDAY.
THIS WILL CAUSE A SOUTHEASTERLY FLOW TO DEVELOP ACROSS ARIZONA...AND
A SOUTHWEST FLOW OVER SOUTHERN CALIFORNIA. WARM AND HUMID AIR WILL
REMAIN ACROSS THE REGION THROUGH SUNDAY...WITH LITTLE CHANGE IN MAX
AND MIN RH VALUES EXPECTED. CHANCES FOR AFTERNOON/EVENING SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE FORECAST PERIOD...WITH
THE GREATEST CHANCES ACROSS ARIZONA...NEAR THE HIGHER TERRAIN. MAX
RH VALUES WILL LIKELY TREND UP TOWARDS THURSDAY...FOLLOWED BY A
DOWNWARD TREND HEADING IN TO THE WEEKEND. LITTLE CHANGE IS EXPECTED
IN MIN RH VALUES AND MAX/MIN TEMPERATURES THROUGH THE WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...VASQUEZ
LONG TERM...AJ
AVIATION...ESTLE
FIRE WX...INIGUEZ
Hazardous weather outlook, Jul 30, 6:15 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST MON JUL 30 2007
AZZ024-311315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
615 AM MST MON JUL 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD THUNDERSTORM ACTIVITY IS NOT ANTICIPATED TODAY AND TONIGHT BUT
THERE WILL STILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. THE POTENTIAL EXISTS FOR BOTH LOCALLY HEAVY RAINFALL
AND ASSOCIATED FLOODING ALONG WITH DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY ALONG WITH
THE POTENTIAL FOR LOCALIZED FLOODING AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020>023-026>028-CAZ031-311315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
615 AM MST MON JUL 30 2007 /615 AM PDT MON JUL 30 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME WEST-
CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...
WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS ONLY A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.
HOWEVER...IF STORMS MANAGE TO FORM OVER THE LOWER DESERTS OF
ARIZONA...THERE WILL BE POTENTIAL FOR BOTH LOCALLY HEAVY RAINFALL
AND ASSOCIATED FLOODING ALONG WITH DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOMEWHAT BETTER CHANCES OF THUNDERSTORMS ARE ANTICIPATED TUESDAY AND
WEDNESDAY RETURNING TO SLIGHT CHANCES THURSDAY THROUGH SUNDAY. THUS
THE CONTINUED THREAT OF LOCALIZED FLOODING AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ025-CAZ030-032-033-311315-
YUMA/MARTINEZ LAKE AND VICINITY-JOSHUA TREE NATIONAL PARK-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
615 AM MST MON JUL 30 2007 /615 AM PDT MON JUL 30 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO WEATHER HAZARDS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. ACCORDINGLY THERE WILL BE A THREAT
OF LOCALIZED FLOODING AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY.
AJ
Flash Flood, Maricopa
- When
- July 30, 2:15 PM MST to 7:45 PM MST
- Where
- Maricopa County, 1.38 mi N of Aguila to Gilbert
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- County Official
- Coordinates
- 33.950, -113.170
Locally heavy rains resulted in flooded streets and considerable water in washes and other low-lying areas. A car stalled at Country Club Drive underneath the Broadway Road bridge where about 2 feet of water had accumulated. Several water rescues were made when vehicles became stuck in flooded areas on Carefree highway.|
Thunderstorm Wind, Maricopa
- When
- July 30, 5:10 PM MST to 8:10 PM MST
- Where
- Maricopa County, Phoenix to Gilbert
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 33.480, -112.070
Trees and power lines were downed through parts of Gilbert. Streetlights were also reported to be down due to the winds. Utility poles and at least one large billboard in the East Valley were damaged by winds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in South Carolina, July 30, 20071 death · 1 injured · $13,000 · 50 kt wind · 13 events
- Lightning Strike in Florida, July 30, 20071 death · 1 event
- Flash Flooding and Hail in Texas, July 30 to 31, 2007$547,000 · 0.75 in hail · 6 events
- Lightning Strike in Florida, July 30, 2007$170,000 · 1 event
- Flash Flooding in Kansas, July 30, 2007$155,000 · 2 events
- Lightning Strike in Florida, July 30, 2007$150,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, July 30, 20072 injured · $8,000 · 3 events
- Flash Flooding in Oklahoma, July 30, 2007$15,000 · 3 events
- Lightning Strike in Alabama, July 30, 2007$15,000 · 1 event
- Heavy Rain in Kansas, July 30, 20078 events
- Flash Flooding in North Carolina, July 30, 20074 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 30, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39248, 48029.